← Return to Protracted Benzo withdrawal

Discussion
aarniek (@aarniek)

Protracted Benzo withdrawal

Depression & Anxiety | Last Active: Jun 14 9:24am | Replies (323)

Comment receiving replies
@sallycanuck

Hi @aarniek,
I am so sorry to hear of your troubles with Ativan and other benzo’s. I can share my story to provide some hope…please don’t be discouraged by anything I share. I don’t know why my withdrawal was relatively easy but here goes…I was on Ativan (2-3 mg daily)and clonazepam (2 mg daily) for over a decade. It was prescribed mainly to help reduce anxiety, although my primary condition was depression. I mainly took it at night (Ativan and Clonaz together) to put me to sleep and keep me asleep. Over the 10 yrs I was also on SSRIs. In the past 4 yrs, they added Seroquel to my drug mix to stop suicidal ideation.On top of all that, I was on hydromorphone and oxy’s for a chronic pain condition.
In the past 9 months, I decided it was time to try coming off of as many meds as possible-I was just so tired of feeling groggy and fuzzy and having little ability to concentrate and experiencing memory impairment. I met once with an addictions psychiatrist who designed a withdrawal schedule for me. I was too afraid to read anything on sites like benzobuddies because people had told me so many bad stories about how it might be impossible for me to come off the meds without terrible side effects. So, I guess ignorance was bliss for me-I really tried to go into the process without reading anything on it.
I decided to get as physically healthy as I could while starting to taper so I started Weight Watchers which really helped me stop eating junk food and highly processed food-I think this made a huge difference for me as I’d never really cleaned up my diet. I lost 35 lbs in the first 20 weeks and was getting lots of exercise- walking 45 minutes/day and swimming 2-3 times per week. In retrospect I think the change in diet and the exercise really helped with lessening any anxiety symptoms as I weaned off the drugs.
We started with weaning me off Seroquel and then we attacked the opiates. I weaned off the extended release opiates first and used the oxy for any breakthrough pain. Then I tapered off the oxy dosage and do not use it at all now. Amazingly it turns out that my pain is tolerable without drug intervention-I was just too stoned all those years to realize the pain wasn’t so bad anymore.
Then we attacked the benzos…starting with the ativan. I tapered off over a period of approx 6 weeks, and boosted the clonazepam while withdrawing from the ativan. In the past 8 weeks I have been tapering off the Clonaz (which was bumped up to 3 mg nightly) and am now down to .75mg nightly. I just saw my psychiatrist and we’ve decided to stay at the .75 level until I get through our rainy winter season here-SAD is an issue for me.
But there’s so much good news in all this. My energy level is good, I wake up alert most days after 8 hrs sleep, I have not had any suicidal thoughts for 2 months, no panic attacks, not clinically depressed, no longer wear plus-sized clothes :)…I’m still a bit overwhelmed by financial stresses but can at least start to problem-solve with some clarity (which had been impossible for the past decade-I would just cry when any of life’s little bumps in the road occurred).
I don’t know what kind of medical support you have available but I have to say that seeing an addictions psychiatrist to develop my plan was an important first step. I also suspect that changing my diet (for real) and getting more exercise played a huge part in my process.
I am mad at my previous psychiatrist (who is now retired) for never red-flagging the long-term impact of the drugs he was prescribing me, but I am so grateful to be off the Seroquel, Ativan and on the way to being off the clonazepam as well.
I still take SSRI’s for the depression but am so happy to be relatively drug-free. I never would have thought I could have reached this place, so please don’t give up. You will be in my prayers and thoughts.

Jump to this post


Replies to "Hi @aarniek, I am so sorry to hear of your troubles with Ativan and other benzo's...."

That is wonderful that you have a physician that is working with you. You mentioned that you cleaned up your diet of processed foods. Over the past two years of trying to find information that could help my husband who is in prolonged benzo withdrawal syndrome from 22 years of Xanax, I have come to think that the reason there is so much anxiety and depression is because our food is mostly junk and lacking in not only Vitamins but needed minerals. That was really smart to start off by improving your diet, wish I would have focussed on that sooner.

Good for you!

But how are you now. I was clonazepam 2mg 1x/day at night. I tapered over 12mths+ approximately, but came in with a 22mg/mth 6mth avg which is arguably a little “hot”. 0.75mg ain’t nothing so… K pin is “king” as they say. Supposedly the Cadillac of benzos. NOPE. They are all bad, bad, news. I got really hurt. REALLY hurt, I didn’t even REALIZE 45-60 days out that I took major damage. SEVERE Internal tremor, tinnitus as loud as a freigh train 24/7 that is permanent. 40+ real symptoms. All these things 9mths ZERO medications. The Aston Manual is right. Everything. It’s a living nightmare trapped in your own body. The medical community is ignoring this. I can’t find a doctor that knows a damn thing about it 4 years later. Moderator take notice.

  Request Appointment